Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 7, 2022, 8:17 PM CDT for Brown County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2022, 8:17 PM CDT (01:17 UTC)
- Expired
- May 7, 2022, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Brown County, SD
The radar
The Aberdeen radar (KABR), 3 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:29 PM CDT | TSTM WND GST 49 | 3 Nnw Aberdeen, SD | PERSONAL WEATHER STATION REPORT. |
| May 7, 8:33 PM CDT | FUNNEL CLOUD | 2 E Bath, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
441
WFUS53 KABR 080117
TORABR
SDC013-080145-
/O.NEW.KABR.TO.W.0002.220508T0117Z-220508T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
817 PM CDT Sat May 7 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southern Brown County in northeastern South Dakota...
* Until 845 PM CDT.
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Aberdeen, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Aberdeen around 820 PM CDT.
Bath around 835 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Tacoma Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4533 9858 4547 9864 4563 9823 4542 9812
TIME...MOT...LOC 0117Z 250DEG 34KT 4543 9853
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Dorn1 follow-up statement
249
WWUS53 KABR 080137
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
837 PM CDT Sat May 7 2022
SDC013-080145-
/O.CON.KABR.TO.W.0002.000000T0000Z-220508T0145Z/
Brown SD-
837 PM CDT Sat May 7 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN BROWN COUNTY...
At 837 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bath, or 9 miles west of Groton, moving east at 40
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tacoma Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4537 9840 4545 9837 4555 9845 4563 9823
4542 9812
TIME...MOT...LOC 0137Z 250DEG 34KT 4549 9828
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DornWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 7, 6:06 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 7, 6:06 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 606 PM CDT Sat May 7 2022 .UPDATE... Issued at 538 PM CDT Sat May 7 2022 Severe Thunderstorm Watch 190 has been issued; is in effect until 11 PM CDT for much of the southern/southwestern CWA. Seeing a handful of thunderstorms developing/moving over the western forecast zones. With modest instability (~1000-1500j/kg CAPE), but higher end deep layer shear (45 to 55 knots), the primary threat with any storms this evening will be large hail and damaging winds. That being said, right now, there is some rather strong low level 0-1km and 0-3km shear (local effect within the Lee-of-the- Black- Hills surface trof) in place over the CWA between Mobridge and Pierre. RAP/SPC trends would suggest this low level shear will diminish/shift south and east over the next 4 or 5 hours. But, for the time being (the next couple of hours), seems like there is certainly the atmospheric support for strong thunderstorm wind gusts given the higher LCL's/cloud-base environment. See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Sunday Night) Issued at 308 PM CDT Sat May 7 2022 Main challenge in the short term is the chance for strong to severe thunderstorms tonight, then the chance for additional precipitation Sunday night. An upper level trough is currently approaching the region, and will set up over the area tonight through Sunday night, with several rounds of shortwave energy riding across the Northern Plains. A decent pressure gradient between high pressure to the east and low pressure to the west has made for another windy day today. The frontal boundary to the west will track across the area from west to east later this afternoon and tonight, and looks to be the focus for thunderstorm development. Moisture ahead of the boundary is not real high, with current dewpoints in the lower to mid 50s, but should be enough to increase precipitable water values to 1 to 1.3 inches or so. Will see a decent instability axis with the front, with MUCAPE around 1500 J/kg and MLCAPE values around 2000 J/kg. There will be a bit of a cap that will need to break, but models indicate it should as the boundary approaches later this afternoon. 0-6 km bulk shear of 40-60 knots will be common along the boundary, so with the instability and decent shear, expect there will be the potential for some strong to severe thunderstorms along the boundary late this afternoon and evening, with gusty winds and large hail being the main threats. Generally expecting discrete storms with movement to the northeast around 40 knots or so, therefore not anticipating any hydrologic issues. Will see a break in the action on Sunday as weak high pressure sets up over the area, then will see a more widespread area of precipitation move in late Sunday night as a low pressure system tracks from Colorado to Nebraska/South Dakota. Cannot rule out a few thunderstorms as there will be a little instability around, but anticipating more in the way of rain and not severe weather. Low temperatures tonight will range form the mid 40s across north central South Dakota, to the lower 50s along and east of the James River Valley. High temperatures on Sunday will be in the mid 60s to the lower 70s, with lows Sunday night ranging from the upper 40s west to the lower 50s east. .LONG TERM...(Monday through Saturday) Issued at 308 PM CDT Sat May 7 2022 The period begins with a persistent trough over the Pacific Northwest with mainly southwesterly flow aloft over the region. A low pressure system will track northeastward across the area on Monday, bringing the potential for widespread showers and thunderstorms, mainly during the morning hours. The Pacific Northwest trough will dig southward along the west coast on Monday tonight through Wednesday morning allowing for a period of dry and warm conditions to setup over the Northern Plains. By Wednesday afternoon, an area of low pressure should be located over Colorado with warm air advection over much of this CWA. A few models are trying to depict some WAA storms over the northeast CWA, or along the edge of the 700 mb cap. Depending on model used, Wednesday night into Thursday could be dry, or perhaps more isolated convection as 700 mb temps remain high and forcing is rather low. As of now, the NBM appear significantly higher Wednesday night through Thursday night then compared to some of the deterministic models. Additional showers and thunderstorms could be possible Friday through Saturday as an upper level trough and surface front crosses the region. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 538 PM CDT Sat May 7 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail at KPIR and KMBG. VFR conditions should prevail at KABR and KATY into the late evening before the potential for MVFR/IFR cigs develops over those two terminals. Guidance has KABR/KATY dipping down below VFR through at least the morning hours on Sunday before any recovery to VFR happens. A frontal boundary tracking into the region will stall out between KMBG, KABR and KPIR this evening, and will be the focus for showers and thunderstorms. Some of the storms may become severe, with gusty winds and large hail being the main threats. Periods of IFR/MVFR cigs and vsbys will be possible with the stronger storms. The precipitation will exit the area overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Parkin LONG TERM...SD AVIATION...Dorn
Hazardous weather outlook, May 7, 4:24 AM CDT, 15 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 424 AM CDT Sat May 7 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 424 AM CDT Sat May 7 2022 /324 AM MDT Sat May 7 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected across central South Dakota late this afternoon, with activity pushing eastward through the evening hours. A few storms could become strong to severe with hail being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A chance for thunderstorms exists across the area Sunday and Monday, although the severe threat looks minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
In the hours before
Local storm report, May 7, 7:13 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 2 SSE GETTYSBURG 44.98N 99.94W
05/07/2022 E1.00 INCH POTTER SD PUBLIC
&&
RVLocal storm report, May 7, 7:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 N AGAR 44.90N 100.08W
05/07/2022 M66 MPH POTTER SD MESONET
MESONET STATION 212 SD RWIS AGAR.
&&
RLLocal storm report, May 7, 7:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL TOLSTOY 45.21N 99.61W
05/07/2022 E0.88 INCH POTTER SD TRAINED SPOTTER
&&
RVLocal storm report, May 7, 8:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT SAT MAY 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM NON-TSTM WND GST 4 N AGAR 44.90N 100.08W
05/07/2022 M66 MPH POTTER SD MESONET
MESONET STATION 212 SD RWIS AGAR.
0306 PM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
05/07/2022 M64 MPH CORSON SD MESONET
MESONET STATION GRRS2 BULLHEAD 10 S.
0442 PM NON-TSTM WND GST 1 WNW SUMMIT 45.31N 97.05W
05/07/2022 M57 MPH ROBERTS SD MESONET
MESONET STATION 55 SUMMIT (SDDOT).
0734 PM NON-TSTM WND GST 17 W POLO 44.78N 99.45W
05/07/2022 M57 MPH HYDE SD MESONET
MESONET STATION 215 JCT SD47/SD26 (SDDOT).
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 43 min |
| May 7, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 47 min |
| May 7, 7:36 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk | 4 hr |
| May 7, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 45 min |
| May 7, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Spink | 52 min |
| May 7, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 38 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 36 min |
| May 7, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 46 min |
| May 7, 10:01 PM CDT | Special Weather Statement | ABR | Spink | 29 min |
| May 8, 3:08 PM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 29 hr |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.